High-potency benzodiazepines, such as clonazepam, are frequently used in the treatment of panic disorder (PD) because of their rapid onset of action and good tolerability. However, there is concern about their potential to cause withdrawal symptoms. We aimed to develop a protocol for safely tapering off clonazepam in patients with PD who had been receiving treatment for at least 3 years. A specific scale for judging withdrawal was also developed, the Composite Benzodiazepine Discontinuation Symptom Scale. We selected 73 patients with PD who had been asymptomatic for at least 1 year and who wished to discontinue the medication. The trial consisted of a 4-month period of tapering and an 8-month follow-up period. The dosage of clonazepam was decreased by 0.5 mg per 2-week period until 1 mg per day was reached, followed by a decrease of 0.25 mg per week. The mean dosage at the start of tapering was 2.7 +/- 1.2 mg/d. In total, 51 (68.9%) of the patients were free of the medication after the 4 months of tapering according to the protocol, and 19 (26.0%) of the patients needed another 3 months to be free of medication. Clonazepam discontinuation symptoms were mostly mild and included mainly: anxiety, shaking/trembling/tremor, nausea/vomiting, insomnia/nightmares, excessive sweating, tachycardia/palpitations, headache, weakness, and muscle aches. The improvement in PD and general well-being was maintained during both the taper and follow-up phases. Clonazepam can be successfully discontinued without any major withdrawal symptoms if the dose is reduced gradually. We recommend reducing the dosage of clonazepam after intermediate-term use by 0.25 mg/wk.